Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2003, 7:38 PM CDT for Day County, Roberts County, South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 7:38 PM CDT (00:38 UTC)
- Expired
- Jun 23, 2003, 8:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Day County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 93 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1534 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
654 WUUS53 KABR 240038 SVRABR SDC037-109-240145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 738 PM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAY COUNTY IN NORTHEAST SOUTH DAKOTA ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 845 PM CDT * AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF WAUBAY...OR ABOUT 11 MILES EAST OF WEBSTER...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORTLEY...WAUBAY WILDLIFE REFUGE AROUND 745 PM CDT RUDEBUSCH CORNER AROUND 800 PM CDT PEEVER AROUND 825 PM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4539 9747 4523 9733 4542 9684 4564 9702 $$ HARDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:10 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 23, 3:10 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 310 PM CDT MON JUN 23 2003 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... 12Z SOUNDING ANALYSIS CAPE (5K+) BY AWIPS SKEWED BY THE SONDE APPARENTLY PENETRATING A THUNDERSTORM DURING FLIGHT. 18Z SOUNDING ANALYSIS MORE REASONABLE. RERUN OF THE 12Z ANALYSIS HAS A CAPE SIMILAR TO THE LATER RUN. SCAN STORM RELATIVE CAPES OF STORMS MOVING THROUGH CWA THIS MORNING RANGED BETWEEN 1500 AND 3000... DEPENDING ON STORM INTENSITY. ETA FAMILY AND GFS IN NEAR AGREEMENT WITH QPF FORECAST. LONG TRAINING OF SHORTWAVES ALONG STATIONARY FRONT AFFECTING QPF OVER CWA. NO CHANGE TO CURRENT GRID VALUES. JET AND UPPER LEVEL FLOW PARALLELS FRONT. NO KICKER EVIDENT TO ACCELERATE FRONT AWAY FROM CWA. MEANWHILE MOISTURE AND WIND CONVERGENCE (ESPECIALLY THE PERSISTENT LOW LEVEL JET) AND THETA E LAPSE RATES CONTINUE UNSTABLE ATMOSPHERE. EXPECT SOME INCREASE IN STABILITY WHEN THE FRONT FINALLY MOVES. MEANWHILE CONVECTION CONTINUES TO FIRE IN WESTERN ZONES ALONG OUTFLOW BOUNDARIES AT THE 925 AND 850MB ELEVATIONS. FOR NOW HAVE MOSTLY MID LEVEL SHOWERS AND CLOUDS...BUT THAT MAY CHANGE IF TWO OR MORE BOUNDARIES COALESCE. EXPECT ATMOSPHERE TO STABILIZE SOMEWHAT BY WEDNESDAY AS THE FRONT DEFINITELY MOVES OUT OF THE REGION. NEVERTHELESS WILL HAVE TO KEEP A WEATHER EYE OUT FOR STRAY CONVECTION AND POSSIBLE SEVERE EVENTS. MODELS EVENTUALLY START A COOLING AND DRYING TREND ABOUT WEDNESDAY AS THEY MOVE A SURFACE HIGH AND UPPER RIDGE INTO THE REGION. THIS MAY BE FAST SINCE MODEL TREND HAS BEEN TO SLOW FEATURES DOWN EACH RUN OVER THE PAST FEW RUNS. MCNULTY .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY 12Z GFS AND ETA CYCLES BOTH PLACE CWA IN DRY AREA ON THURSDAY. LEFT EVENING WORDING IN FOR WEDNESDAY NIGHT PERIOD...WITH LAST OF EXPECTED UVV FROM UPPER TROUGH AT THAT TIME. GOOD SUBSIDENCE AND DRYING NOTED BY BOTH MODELS FOR WEDNESDAY NIGHT AND BETTER PART OF THURSDAY. ETA MODEL IS 12 TO 18 HOURS FASTER THAN GFS IN BRINGING BACK DOOR COLD FRONT THROUGH CWA FROM CANADA. ETA BRINGS FRONT THROUGH THURSDAY AFTERNOON. GFS BRINGS FRONT THROUGH ON FRIDAY. LEANING ON THE GFS FRONTAL POSITIONING HERE FOR NOW GIVEN RECENT PROBLEMS MODELS HAVE HAD WITH CURRENT ULTRA SLOW FROPA. VERY COLD MID-LEVELS AND NOT SO BAD LAPSE RATES WOULD SUPPORT SOMETHING IN THE WAY OF COLD AIR INSTABILITY SHOWERS...EXCEPT THERE IS NOT ENOUGH MOISTURE AROUND. KEEPING THURSDAY THROUGH EXTENDED DRY...WITH WAA PATTERN SETTING UP OVER CWA BY SUNDAY. KEPT NE CORNER OF CWA A BIT COOLER THAN THE REST OF CWA DAYS 4 AND 5 FOR ANY CAA AIR POSSIBLY RESIDING OVER THAT AREA WITH BACK DOOR FRONT. DULY NOTED THE JET STRUCTURE ALOFT WITH FROPA SCENARIO FOR FRIDAY...BUT AGAIN...SIMPLY GOING WITH THE IDEA THAT LIMITED MOISTURE MAY GENERATE SOME CLOUDS...BUT NOT ANYTHING IN THE WAY OF PRECIP. GFS GENERATING JUST A FEW HUNDREDTHS OF AN INCH ON DAY 4 WITH 12Z RUN. 00Z MEX ENSEMBLES NUMBERS CONTINUE UPWARD TREND...ESPECIALLY OVER WESTERN HALF OF CWA IN THE OUT PERIODS. AGAIN...MENTIONED THE KEEPING OF COOLER MAX T VALUES OVER NE CWA AS SUCH. UPDATED THE GRIDS...MADE SOME CHANGES. DORN .ABR...FLOOD WATCH FOR FAR NORTHEASTERN ZONES THIS AFTERNOON AND TONIGHT.
Hazardous weather outlook, Jun 23, 5:20 AM CDT, 14 hours 18 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 520 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY OVER EASTERN SOUTH DAKOTA WILL LIKELY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS AFTERNOON AND EVENING...ESPECIALLY IN AN AREA ALONG A LINE FROM ABERDEEN TO REDFIELD EASTWARD TO THE MINNESOTA BORDER. SOME OF THESE STORMS MAY BE SEVERE AND MAY CONTAIN VERY HEAVY RAINFALL. A FLOOD WATCH IS IN EFFECT FOR ROBERTS...GRANT...BIG STONE AND TRAVERSE COUNTIES WHERE HEAVY RAIN ALSO OCCURRED SUNDAY NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE CONDITIONS OVER THE UPPER MIDWEST WILL ALLOW THE CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY AND TUESDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING HOURS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT...MAINLY EAST OF A LINE FROM ABERDEEN TO REDFIELD. PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:47 PM CDT | Tornado Warning | ABR | Day, Grant, Roberts | 28 min |
| Jun 23, 8:16 PM CDT | Tornado Warning | ABR | Grant, Roberts | 44 min |
| Jun 24, 2:28 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 32 min |
| Jun 24, 2:42 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 48 min |
| Jun 24, 2:59 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 61 min |
| Jun 24, 4:25 AM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 35 min |
| Jun 24, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 45 min |
| Jun 24, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Day | 33 min |
| Jun 24, 6:54 PM CDT | Tornado Warning | ABR | Day | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.